Alert archive / Utah / Flash Flood Warnings in 2018
Flash Flood Warning 27, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 16, 2018, 2:11 PM MDT for Kane County, Utah. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2018, 2:11 PM MDT (20:11 UTC)
- Expired
- Jul 16, 2018, 8:15 PM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 62 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 5:45 PM MDT | FLASH FLOOD | 9 Ene Kanab, UT | LARGE DEBRIS FLOW FROM A FLASH FLOOD IN JOHNSON WASH FLOWING SOUTH TOWARD HIGHWAY 89. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 214 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
140
WGUS55 KSLC 162011
FFWSLC
UTC025-170215-
/O.NEW.KSLC.FF.W.0027.180716T2011Z-180717T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
211 PM MDT MON JUL 16 2018
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Western Kane County in southern Utah...
* Until 815 PM MDT Monday
* At 208 PM MDT, Intense rainfall is occurring in the headwaters of
Johnson, Deep Creek and a few smaller washes just south of Bryce
Canyon. These areas are very flash flood prone. Flash flooding is
imminent due to the intense rainfall.
* Radar rainfall estimates of 1.5 inches has fallen in under an hour.
* If you are traveling through these areas and also downstream in
the Paria Drainage, please take action to ensure for your safety.
* Some locations that will experience flooding include...
Alton and Long Valley Junction.
LAT...LON 3751 11216 3701 11193 3701 11248 3751 11252
$$
Dewey/McInerney2 follow-up statements
867 WGUS75 KSLC 162150 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 350 PM MDT MON JUL 16 2018 UTC025-170215- /O.CON.KSLC.FF.W.0027.000000T0000Z-180717T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kane UT- 350 PM MDT MON JUL 16 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR WESTERN KANE COUNTY... At 342 PM MDT, Intense rainfall is occurring in the Buckskin Wash. This is a prominent hiking and camping area. These drainages are flash flood prone. Other locations likely impacted include the House Rock Valley road. If you are in the vicinity or traveling through, take action to ensure safety. Some locations that will experience flooding include... Alton and Long Valley Junction. LAT...LON 3751 11216 3701 11193 3701 11248 3751 11252 $$ Dewey/McInerney
557 WGUS75 KSLC 170207 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 807 PM MDT MON JUL 16 2018 UTC025-170215- /O.EXP.KSLC.FF.W.0027.000000T0000Z-180717T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kane UT- 807 PM MDT MON JUL 16 2018 ...THE FLASH FLOOD WARNING FOR WESTERN KANE COUNTY WILL EXPIRE AT 815 PM MDT... Thunderstorms over the Kanab Creek area have retreated. Additionally, an adequate amount of time has allowed the heightened water flows to recede. As such, the flood warning has been allowed to expire. LAT...LON 3751 11216 3701 11193 3701 11248 3751 11252 $$ McInerney
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 10:05 AM MDT, 4 hours 6 minutes earlier.
Area forecast discussion, Jul 16, 10:05 AM MDT, 4 hours 6 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1005 AM MDT Mon Jul 16 2018 .SYNOPSIS...A weak weather system will brush by northern Utah later today and tonight while monsoon moisture remains in place across the south. High pressure will strengthen for the mid-week period bringing a drying trend while maintaining above normal temperatures. && .DISCUSSION...Leading edge of shortwave moving across northern Utah and southwest Wyoming this morning bringing the mid and high level clouds along with some virga. This feature will be out of the area by late morning and sunshine will return. Have removed mention of showers across the northwest desert for this morning. The core of the shortwave is over north central Nevada this morning and will reach northwest Utah this afternoon and move across the Wasatch this evening into the overnight hours. Due to the dry low levels across the northern portion of the CWA, gusty winds are possible with any thunderstorms this afternoon and evening. Farther south the moisture remains plentiful and are expecting to see numerous showers and thunderstorms develop around midday over the higher terrain and drift south southwest this afternoon and evening over the Escalante Staircase and Glen Canyon areas. Have increased the POPs and added the mention of locally heavy rain to the forecast for this afternoon. The latest guidance shows a little more of the northeast flow over Washington County this afternoon and evening which needs to be watched as flash flooding may become a higher probability then currently forecast. && .AVIATION...Winds at the SLC terminal will become predominantly northwest between 18-19z. However, erratic winds due to virga/showers in the vicinity will impact the terminal through 17-18Z. Additional showers and thunderstorms may impact the terminal this evening with gusty winds and lightning being the main impacts. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && PUBLIC...Struthwolf AVIATION...Verzella For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:41 PM MDT | Flash Flood Warning | SLC | Kane | 4 hr |
| Jul 16, 4:55 PM MDT | Flash Flood Warning | SLC | Kane, San Juan | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.